Is it Possible to Overdose on Zoloft?

By Alicia Wooldridge, MD
Medically reviewed checkmarkMedically reviewed
March 21, 2022

Zoloft is an antidepressant that is approved by the Food and Drug Administration (FDA) to treat depression and other mood disorders. It is the brand name for sertraline.

Zoloft is a selective serotonin reuptake inhibitor (SSRI) that works by blocking the clearance of serotonin from the brain.

This means that your brain retains more stable access to this balancing neurotransmitter.

Antidepressants like Zoloft are carefully dosed to ensure consistent results.

It is possible to take too much Zoloft and overdose, and the symptoms can range from mild to severe.

When taking antidepressants, it is essential to carefully follow prescription instructions.

In this article, we will explore symptoms of Zoloft overdose, causes, signs, and how it is treated if it happens.

Is Overdose on Zoloft Possible?

An overdose on almost any medication, including Zoloft, is possible.

Medications are dosed specifically based on many factors, including:

  • Weight
  • Age
  • Pre-existing conditions, including liver and kidney health
  • Other medications

Taking a different dosage of Zoloft than prescribed, especially if paired with alcohol or other prescription or drug substances, can change the way that your body metabolizes the medication.

This can result in circulating levels of Zoloft that are much higher than intended.

While SSRIs, like Zoloft, have fewer fatal outcomes than other types of antidepressants, there is still a risk.

Feeling Down?

Take our free assessment and learn about your options.

Get Started
Doctor's image

What is a dangerous dosage of Zoloft?

Any dosage above what is prescribed can be dangerous, especially if paired with other substances like alcohol, other prescriptions, or illicit drugs.

Zoloft overdoses have been reported in a wide range of dosages, some as low as 50 mg.

Because other factors and ingested substances can so strongly influence how the body processes Zoloft, there is no set amount above the prescribed dose that is necessarily safe.

Taking any medication in excess can cause serious complications.

A safe dose for one person could be a dangerous dose for another person.

This is why it’s essential not to share prescriptions with others since dosing factors in weight, age, and other health conditions.

Standard Zoloft dosing

Zoloft doses can vary widely based on the person’s age, weight, and severity of symptoms.

Typical Zoloft doses range from 50-200 mg per day in adults.

Symptoms of Antidepressant Overdose

When someone overdoses on Zoloft, it may or may not cause immediate symptoms.

Low overdoses may cause no symptoms at all or may be delayed for several hours.

The intensity of Zoloft overdose symptoms can vary from mild to severe, and may rarely be life-threatening.

Even if you have no symptoms, you should still seek medical help if you have a known Zoloft overdose.

Mild symptoms

There are a few common symptoms associated with Zoloft overdose, including:

Severe symptoms

In some cases, more severe symptoms may occur with Zoloft overdose.

If you or someone you care for experiences the following, seek emergency medical care immediately.

Serotonin syndrome

A serious risk of Zoloft overdose is serotonin syndrome—a life-threatening condition that results in excessive amounts of serotonin.

Symptoms of serotonin syndrome include tense and rigid muscles, hallucinations and delusions, seizures, and coma.

The risk is higher if more than one antidepressant has been taken at the same time.

Signs or symptoms associated with serotonin syndrome are a medical emergency.

What to Do if You’re Worried About Zoloft Overdose

If you or someone you care for worries that they have accidentally taken too much Zoloft, or have taken Zoloft with other medication or alcohol which may contribute to overdose, seek emergency medical care or contact your healthcare provider right away.

The sooner that you are evaluated, the better your chance of avoiding dangerous symptoms or complications.

If you worry that you have taken too much, but do not feel like it is a medical emergency, contact Poison Control at 1-800-222-1222.

They can help you determine whether you require medical treatment.

How an antidepressant overdose may be treated

If you do require medical attention for an overdose of antidepressants, you will be taken to an emergency room. Depending on how long ago you took the medication, activated charcoal may be given orally to help absorb the medication and prevent continued metabolism of the drug.

In the ER, you may receive a variety of types of care, including:

  • Having your stomach pumped to remove the medication, if it was recently taken
  • Being sedated with benzodiazepines to calm extreme symptoms or agitation
  • Receiving IV fluids or serotonin-blocking drugs to address serotonin syndrome

Depending on how severe your overdose is, and how strong your symptoms are, you may need to stay for observation in the ER for several hours. In rare cases, you may be admitted overnight.

While Zoloft overdose can be serious, it is rarely lethal unless other substances are consumed with it.

Feeling Down?

Take our free assessment and learn about your options.

Get Started
Doctor's image

Zoloft Precautions.

If you notice any of the following warning signs in yourself or someone you love, report them immediately to a healthcare provider and seek emergency medical care if you think there is an imminent risk of self-harm:

  • Agitation, aggression, or hostility
  • Increased or worsening anxiety
  • Panic attacks
  • Irritability
  • Insomnia
  • Impulsiveness
  • Unusual changes in behavior
  • Suicidal thoughts or discussion 
  • Restlessness
  • Manic behavior

Never stop taking Zoloft suddenly. If you are weaning off of it, your doctor will create a tapering plan for you to prevent side effects, withdrawal symptoms, or a recurrence.

Never increase your Zoloft dose on your own either.

Even if you are on a low dose, your doctor has carefully selected your dosage based on your health and physical factors.

Increasing your dosage without consulting your doctor, even within the normal range of prescriptions, can still result in an overdose.

Zoloft is not safe for individuals with certain health conditions or who take specific prescription medications.

If any of the following are applicable to you, Zoloft may not be appropriate:

  • Takes MAOIs or has within the past 14 days
  • Takes pimozide
  • Is sensitive to sertraline or any ingredients in Zoloft
  • Takes disulfiram (for liquid Zoloft only)

How K Health Can Help

Think you might need a prescription for Zoloft (Sertraline)?

K Health has clinicians standing by 24/7 to evaluate your symptoms and determine if Zoloft is right for you.

Get started with our free assessment, which will tell you in minutes if treatment could be a good fit. If yes, we’ll connect you right to a clinician who can prescribe medication and have it shipped right to your door.

Frequently Asked Questions

Has anyone died from Zoloft?
Tricyclic antidepressants (TCAs) are associated with more potential for fatal overdose outcomes compared to SSRIs like Zoloft or other types of antidepressants. No cases have been reported of death after Zoloft ingestion alone, however, some fatalities have occurred with high doses of Zoloft paired with other substances.
Can you OD on 300 mg of Zoloft?
Standard Zoloft dosing is between 50-200 mg per day, however, an overdose is possible even within that range. A dose of 300 mg of Zoloft would definitely lead to an overdose and should never be taken.
What is it like to overdose on Zoloft?
The most common symptoms of Zoloft overdose include tremor, lethargy, nausea, agitation, confusion, or vomiting. If you have taken too much Zoloft, contact Poison Control or seek emergency care right away to avoid serious side effects.

K Health articles are all written and reviewed by MDs, PhDs, NPs, or PharmDs and are for informational purposes only. This information does not constitute and should not be relied on for professional medical advice. Always talk to your doctor about the risks and benefits of any treatment.

Alicia Wooldridge, MD

Dr. Alicia Wooldridge is a board certified Family Medicine physician with over a decade of experience.

Close button

Get confidential, affordable mental health treatment

Start your free assessment now
Image of pill bottle
K Health logo (used on certain page templates)